Minnesota, 2011

Damaging Wind in Minnesota, July 7, 2011

July 7, 2011 · NWS DLH · 1 event in 1 county or zone

A weak trough was moving east from the Manitoba Lakes and Winnipeg area during the afternoon. The southernmost storm of a vigorous line in Canada drifted into the Rainy River Valley during the afternoon and produced temporary severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak trough was moving east from the Manitoba Lakes and Winnipeg area during the afternoon. The southernmost storm of a vigorous line in Canada drifted into the Rainy River Valley during the afternoon and produced temporary severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 7, 1:40 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 1:40 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
240 PM CDT THU JUL 7 2011

.DISCUSSION...

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...THEN ONCE
AGAIN THIS WEEKEND ARE THE MAIN CONCERNS IN THE SHORT TERM.

NO SEVERE WEATHER IS EXPECTED TODAY. HOWEVER...FROM LATE SATURDAY
THROUGH SUNDAY AFTERNOON...THERE IS THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS.

CURRENT SYNOPTIC ANALYSIS SHOWS THE 500MB S/W THAT MOVED THROUGH
THIS MORNING...ALONG WITH A WEAK SFC LOW...CONTINUING TO MOVE TO THE
EAST WITH HIGH PRESSURE TRYING TO BUILD BACK IN UPSTREAM.
HOWEVER...THERE IS A SECONDARY UPPER S/W AND ALSO A SFC TROUGH
AXIS IS STILL HANGING AROUND TO THE NW THAT WILL DRAG ITSELF
THROUGH NRN MN LATER THIS AFTERNOON AND EVENING...PRODUCING
SHOWERS AND THUNDERSTORMS WITH THE HELP OF A MODERATELY UNSTABLE
BOUNDARY LAYER.

SFC TEMPS HAVE WARMED INTO THE UPPER 70S AND LOWER 80S ACROSS THE
NORTHLAND THIS AFTERNOON AND...COMBINED WITH DWPTS IN THE UPPER
50S/LOWER 60S HAVE ALLOWED SB CAPE VALUES TO INCREASE TO 1000-1500
J/KG AND LOW LEVEL LAPSE RATES TO STEEPEN TO GREATER THAN 8 DEG C/KM
ACROSS MOST OF NE MN. STRONGER SHEAR VALUES ARE LOCATED FURTHER TO
THE NORTH IN NW ONTARIO...CLOSER TO THE MAIN SFC/UPPER LOW. RADAR
ECHOES NORTH OF THE BORDER APPEAR TO BE BETTER ORGANIZED DUE TO THIS
FACTOR. THE LOCAL DULUTH RADAR HAS SHOWN FAIRLY RAPID DEVELOPMENT OF
SOME SCATTERED T-STORMS OVER KOOCHICHING...NRN ST. LOUIS..LAKE AND
COOK COUNTIES THIS AFTERNOON. ATTM THESE STORMS APPEAR TO BE PULSING
UP AND DOWN IN INTENSITY...AND WILL MOST LIKELY CONTINUE TO SEE
THIS TYPE OF ACTIVITY THROUGH THE REST OF THE AFTERNOON. THE LACK
OF ANY TYPE OF CAPPING INVERSION WILL ALLOW T-STORMS TO DEVELOP
QUICKLY...WITHOUT ANY MATURITY...AND DISSIPATE AT JUST ABOUT THE
SAME RATE. THE ONLY CONCERN THIS EVENING WOULD BE THE STORMS THAT
FORM ALONG THE MAIN SFC FRONTAL ZONE STILL HOLDING BACK TO THE
WEST...WHICH SHOULD PUSH THROUGH AROUND 00-03Z. SOME OF THESE
STORMS THAT FORM LATER THIS AFTERNOON AND EARLY EVENING ALONG THE
FRONT MIGHT BE OF INTEREST. WILL NEED TO MONITOR CLOSELY...BUT
WDSPRD SVR WX IS NOT ANTICIPATED.

HIGH PRESSURE WILL BUILD IN BEHIND THIS SYSTEM LATE TONIGHT AND
FRIDAY AND ALLOW SKIES TO CLEAR. WILL KEEP WITH THE IDEA OF PATCHY
FOG ACROSS THE AREA AFTER MIDNIGHT...ALTHOUGH THE AREAS THAT WILL
SEE THE BEST CHANCE OF FOG WILL BE WHERE THERE IS AVAILABLE SFC
MOISTURE FROM RAIN THIS AFTERNOON AND EVENING.

MOSTLY SUNNY SKIES AND DRY CONDITIONS ARE EXPECTED THROUGH THE DAY
FRIDAY. A FEW OF THE HIGHER RESOLUTION MODELS ARE INDICATING SOME
LIGHT CONVECTION OVER NW WI DURING THE AFTERNOON...SO DECIDED TO ADD
A SLGT CHC OF SHOWERS AND T-STORMS...MAINLY SOUTH OF THE GOGEBIC
RANGE.

THE FOCUS THEN SHIFTS TO SATURDAY AND SUNDAY AS THE NEXT UPPER LEVEL
S/W AND SFC TROUGH MOVE THROUGH THE UPPER MIDWEST. MODELS HAVE
TRENDED SLOWER RECENTLY...SO CUT OUT POPS BEFORE 06Z SAT...AND EDGED
CHC POPS BACK WWD ACROSS NE MN TO ACCOUNT FOR THE SLOWER MOVEMENT.
DECIDED TO GO WITH HIGHER POPS ON SAT AFTERNOON...AS ALL MODELS
CONTINUE TO INDICATE SIGNIFICANT QPF DURING THIS TIME. KEPT WITH CHC
POPS SAT NIGHT AS ATMOSPHERE LOSES SOME SFC INSTABILITY AFTER
SUNSET. HOWEVER...DO NOT WANT TO RULE OUT SVR THREAT PERSISTING
THROUGH THE NIGHT AS MID-LEVEL LAPSE RATES REMAIN STEEP AND DECENT
700-500MB CAPE VALUES PERSIST THROUGH 12Z SUNDAY.

LOOKS LIKE THE MAIN AREA OF CONCERN ON SAT WILL BE OVER N-CNTRL AND
NE MN...ALONG AND AHEAD OF THE SFC FRONT. WITH THE FOCUS SHIFTING TO
THE EAST THROUGH THE NIGHT...AND THEN BECOMING CENTERED OVER NW
WI ON SUNDAY AFTERNOON. THE SRN EDGE OF THE FRONT APPEARS TO STALL
A BIT AND DRAG ITSELF ACROSS CENTRAL/SRN MN...WITH THE ERN BRANCH
EXTENDING TO THE NE INTO NRN WI/UPPER PENINSULA ON SUN. 0-6KM BULK
SHEAR VALUES ON SAT WILL RUN 20-30 KTS IN MN...AND ON SUNDAY
INCREASE TO 40-50 KTS TO THE EAST. ML CAPE VALUES AROUND 1500
J/KG WILL BE PRESENT SAT AFTERNOON/EVENING TO THE WEST...HOWEVER
INCREASE TO 2000-3000 J/KG AND SHIFT TO THE EAST SUN AFTERNOON. AT
THIS TIME SUNDAY AFTERNOON OVER NW WI LOOKS TO BE THE BEST TIME
FOR SEVERE WEATHER THIS WEEKEND. THOUGH WILL NEED TO KEEP AN EYE
ON BOTH SAT AND SUN.

.EXTENDED...SUNDAY NIGHT THROUGH THURSDAY...

UPPER RIDGE WILL EXTEND NORTH THROUGH THE WESTERN DAKOTAS/MT/WY
AREAS INTO SASKATCHEWAN EARLY IN THE PERIOD...WITH A SHORTWAVE
DEPARTING THROUGH ONTARIO. THE UPPER RIDGE WILL SLOWLY PROGRESS EAST
THROUGH THE PERIOD.

WE WILL CONTINUE WITH A DRY PERIOD SUNDAY NIGHT INTO TUESDAY. MODELS
NOT IN REAL GOOD AGREEMENT ON TUESDAY...WITH THE 00Z ECMWF PUSHING
STORMS INTO OUR CWA...WHERE THE GEM AND GFS ARE STRONGER WITH A HIGH
TO THE EAST OF OUR CWA AND ARE DRIER. AT THIS TIME...WE WILL STICK
WITH OUR DRY FORECAST FOR TUESDAY.

MID TO LATE WEEK WILL FEATURE WARMING TEMPERATURES AND INCREASING
MOISTURE AS THE SURFACE HIGH MOVES OFF AND THE REGION GETS INTO
RETURN FLOW. MID TO LATE NEXT WEEK LOOKS QUITE ACTIVE WITH POTENTIAL
FOR STRONG-SEVERE STORMS AND A FEW ROUNDS OF HEAVY RAIN.

OVERALL...SEASONABLE TEMPERATURES WILL OCCUR THROUGH THE EXTENDED.
THERE COULD BE A COUPLE DAYS WITH SIGNIFICANT COOLING AROUND LAKE
SUPERIOR WITH EASTERLY FLOW...MOST LIKELY TUESDAY AND WEDNESDAY.

&&

.AVIATION...18Z TAFS...

SHOWERS AND THUNDERSTORMS WERE OCCURRING OVER FAR NORTHERN
MINNESOTA...MAINLY THE ARROWHEAD...NORTHWEST TOWARD ORR AND NETT
LAKE. A WEAK TROUGH OF LOW PRESSURE WILL CONTINUE TO AFFECT THE
NORTHLAND INTO THIS EVENING...WITH ADDITIONAL DEVELOPMENT. SOME OF
THE STORMS COULD BE RATHER STRONG WITH FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS AND A PERIOD OF HEAVY RAIN. A BRIEF PERIOD OF
MVFR CONDITIONS WILL ACCOMPANY SOME OF THE STORMS AS
WELL...OTHERWISE MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD. WE FELT MOST CONFIDENT IN THUNDERSTORMS OCCURRING AROUND
KHIB/KINL...SO WE ADDED A TEMPO GROUP THERE. FURTHER SOUTH...WE
EITHER WENT WITH VCTS OR JUST CB IN THE TAF. UPDATES TO INCLUDE
THUNDERSTORMS MAY BE NEEDED LATER THIS AFTERNOON. MOST OF THE
THUNDERSTORMS SHOULD END BETWEEN 02Z-05Z.

&&

.POINT TEMPS/POPS...
DLH  58  78  58  75 /  30  10  20  60
INL  55  82  60  83 /  10  10  50  60
BRD  61  84  66  84 /  20  10  40  60
HYR  58  83  62  84 /  30  10  10  50
ASX  57  80  58  84 /  20  10  10  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...TENTINGER
EXTENDED....MELDE
AVIATION...MELDE
Hazardous weather outlook, Jul 7, 2:20 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT THU JUL 7 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
320 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE NORTHLAND. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH OCCASIONAL LIGHTNING...PEA SIZE HAIL AND BRIEF
HEAVY DOWN POURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF
THE NORTHLAND THIS WEEKEND. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS SATURDAY AFTERNOON AND THROUGH THE NIGHT...MAINLY
ACROSS NORTHEAST MINNESOTA. THEN ON SUNDAY...THE FOCUS FOR SEVERE
WEATHER SHIFTS TO EXTREME NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN. THE THREAT WITH THESE STORMS IS EXPECTED TO BE
HAIL...DAMAGING WINDS...HEAVY DOWNPOURS...LIGHTNING AND EVEN A FEW
TORNADOES. THERE ARE STILL UNCERTAINTIES REGARDING THE TIMING AND
LOCATION OF THESE POTENTIAL STORMS...SO CONTINUE TO MONITOR THE
FORECAST FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-081030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
320 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS PARTS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...ALTHOUGH
OCCASIONAL LIGHTNING...PEA SIZE HAIL AND BRIEF HEAVY DOWN POURS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
THIS WEEKEND. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
SATURDAY NIGHT. THEN ON SUNDAY...THE FOCUS FOR SEVERE WEATHER
SHIFTS TO THE SOUTH SHORE OF WESTERN LAKE SUPERIOR IN NORTHWEST
WISCONSIN. THE THREAT WITH THESE STORMS IS EXPECTED TO BE
HAIL...DAMAGING WINDS...HEAVY DOWNPOURS AND LIGHTNING. THERE ARE
STILL UNCERTAINTIES REGARDING THE TIMING AND LOCATION OF THESE
POTENTIAL STORMS...SO CONTINUE TO MONITOR THE FORECAST FOR THE
LATEST INFORMATION.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 7, 12:58 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
158 PM CDT THU JUL 7 2011

MNZ010>012-019>021-072000-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN LAKE/NORTH SHORE-
158 PM CDT THU JUL 7 2011

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE BORDERLAND AND
ARROWHEAD REGION...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN NORTHERN ST LOUIS AND NORTHERN LAKE
COUNTIES...MOVING SOUTH AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ELBOW LAKE...         GHEEN...              SAGANAGA LAKE...
  LINDEN GROVE...       BIG LAKE...           BIG MOOSE LAKE...
  FOURTOWN LAKE...      ALPINE LAKE...        SEA GULL LAKE...
  KNIFE LAKE...         COOK...               BASSWOOD LAKE...
  CUMMINGS LAKE...      TROUT LAKE...         VERMILLION LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4854 9264 4846 9271 4845 9250 4824 9237
      4825 9229 4835 9229 4836 9205 4827 9199
      4821 9172 4812 9168 4812 9156 4806 9156
      4808 9128 4826 9089 4810 9074 4812 9014
      4805 8999 4726 9131 4820 9387 4862 9308

HLUCHAN
Special weather statement, Jul 7, 2:10 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT THU JUL 7 2011

MNZ011-012-019>021-072115-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN LAKE/NORTH SHORE-
310 PM CDT THU JUL 7 2011

...THUNDERSTORMS CONTINUING TO MOVE ACROSS THE ARROWHEAD...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS NORTHERN ST LOUIS...NORTHERN LAKE...AND
COOK COUNTIES...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  COOK...               LAKE AGNES...         SHERMANS CORNER...
  ANGORA...             VERMILLION LAKE...    TROUT LAKE...
  SAGANAGA LAKE...      BIG MOOSE LAKE...     FOURTOWN LAKE...
  BIG LAKE...           CUMMINGS LAKE...      ALPINE LAKE...
  KNIFE LAKE...         SEA GULL LAKE...      BASSWOOD LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4824 9237 4825 9229 4835 9228 4836 9205
      4827 9199 4821 9172 4806 9156 4808 9128
      4825 9089 4810 9074 4812 9014 4801 8992
      4803 8978 4798 8957 4779 9009 4763 9069
      4735 9119 4788 9308 4841 9276 4845 9251

HLUCHAN
Special weather statement, Jul 7, 3:17 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT THU JUL 7 2011

MNZ011-012-020-021-072230-
NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-
INCLUDING THE CITIES OF...ELY...ISABELLA...TWO HARBORS...
GRAND MARAIS
417 PM CDT THU JUL 7 2011

...STRONG THUNDERSTORMS WILL CONTINUE OVER THE BORDER COUNTRY AND ARROWHEAD...

STRONG THUNDERSTORMS CONTINUE TO TRACK EAST SOUTHEAST THROUGH THE
BORDER REGION AND ARROWHEAD THIS AFTERNOON...AND WILL CONTINUE TO
REFORM INTO THIS EVENING. SOME LOCATIONS THAT MAY BE IMPACTED
INCLUDE THE GRAND PORTAGE...GRAND MARAIS...EAGLE MOUNTAIN...LOON
LAKE...PIKE LAKE...GUNFLINT LAKE...BASSWOOD LAKE...SAWBILL
LAKE...AND POPLAR LAKE AREAS. PEA SIZE HAIL...GUSTY WINDS TO 40
MPH...LIGHTNING AND BRIEF HEAVY RAIN CAN ALL BE EXPECTED WITH THE
STRONGER STORMS.

MELDE
Special weather statement, Jul 7, 3:33 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
433 PM CDT THU JUL 7 2011

MNZ010-072230-
KOOCHICHING-
433 PM CDT THU JUL 7 2011

...STRONG STORMS HEADED FOR KOOCHICHING COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ABOUT 25 MILES NORTHWEST OF
BIRCHDALE...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

LOCATIONS TO BE IMPACTED INCLUDE...
  BIRCHDALE...          MANITOU...            INDUS...
  INTERNATIONAL FALLS...                      PELLAND...
  LOMAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4866 9423 4864 9384 4858 9379 4853 9379
      4854 9353 4855 9348 4859 9348 4862 9341
      4862 9330 4865 9322 4862 9316 4863 9307
      4830 9321 4818 9415 4872 9442 4872 9429

MELDE
Special weather statement, Jul 7, 4:34 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
534 PM CDT THU JUL 7 2011

MNZ010-072300-
KOOCHICHING-
534 PM CDT THU JUL 7 2011

...STRONG THUNDERSTORM APPROACHING LITTLEFORK...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LITTLEFORK...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WIND GUSTS
UP TO 35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  3 MILES EAST OF LITTLEFORK AROUND 540 PM

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4836 9313 4817 9348 4842 9369 4852 9347

LAMERS

The radar

The Duluth radar (KDLH), 194 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
July 7, 4:53 PM CST
Where
Koochiching County, 4.86 mi S of Ericsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.410, -93.340

Some tree limbs were blown down and one tree was blown down over Highway 217.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335782.